Alert archive / Mississippi / Freeze Warnings in 2022

Freeze Warning 2, NWS Jackson, MS

March 11, 202247 counties in Mississippi; 9 parishes in Louisiana; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this freeze warning at Mar 11, 2022, 3:31 AM CST for 47 counties in Mississippi; 9 parishes in Louisiana; Ashley County, Chicot County, Arkansas. It took effect at Mar 12, 2022, 6:00 PM CST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2022, 3:31 AM CST (09:31 UTC)
In effect from
Mar 12, 2022, 6:00 PM CST
Expired
Mar 13, 2022, 9:00 AM CDT
In force
14 hr
Issued by
NWS Jackson, MS
All 58 counties

Ashley County, AR, Chicot County, AR, Catahoula Parish, LA, Concordia Parish, LA, East Carroll Parish, LA, Franklin Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, Tensas Parish, LA, West Carroll Parish, LA, Adams County, MS, Attala County, MS, Bolivar County, MS, Carroll County, MS, Choctaw County, MS, Claiborne County, MS, Clarke County, MS, Clay County, MS, Copiah County, MS, Covington County, MS, Forrest County, MS, Franklin County, MS, Grenada County, MS, Hinds County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Jasper County, MS, Jefferson County, MS, Jefferson Davis County, MS, Jones County, MS, Kemper County, MS, Lamar County, MS, Lauderdale County, MS, Lawrence County, MS, Leake County, MS, Leflore County, MS, Lincoln County, MS, Lowndes County, MS, Madison County, MS, Marion County, MS, Montgomery County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Oktibbeha County, MS, Rankin County, MS, Scott County, MS, Sharkey County, MS, Simpson County, MS, Smith County, MS, Sunflower County, MS, Warren County, MS, Washington County, MS, Webster County, MS, Winston County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 32 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2022-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2022-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this freeze warning went out at Mar 10, 11:01 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 10, 11:01 PM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1101 PM CST Thu Mar 10 2022

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:

At HBG/PIB, MVFR/IFR category stratus is still expected to
develop early in the morning in an increasing warm advection
pattern, and ceilings should lift later in the morning with VFR
conditions expected during the afternoon. Elsewhere, expect VFR
conditions to prevail ahead of a strong cold front that is
forecast to pass through late Friday afternoon/evening. Low
ceilings/precip will accompany the front. Surface wind will be
light for the most part ahead of the front, but much stronger and
gusty behind the front late Friday aftn at GLH/GWO. /EC/

&&

.DISCUSSION...

Very little has changed in the thinking from the earlier forecast
discussion. If anything, forecast confidence is increasing for
getting accumulating snow in north central MS in particular based
on guidance trends, and have continued the winter weather advisory
issued earlier today. The combination of cold and wind expected
this weekend would be remarkable for any time during the winter,
but it will be especially so by mid March standards. /EC/

Prior discussion below:

Tonight and Tomorrow:

The rest of this afternoon and evening will continue to be
pleasant across the forecast area. Temperatures are right around
normal for mid March, and winds are light from the northeast
keeping humidity low. Ahead of an approaching upper-level
shortwave trough, a surface low pressure center should develop
along the TX/LA Gulf Coast and slide northeast along a stationary
front toward our forecast area. As the low pressure system moves
into the area, the pressure and temperature gradients will tighten
up - yielding to a fast-moving cold front as the system moves
overhead. Increasing lift over our region will start to saturate
the atmosphere through the day tomorrow and increase the chance
for rain through the afternoon. Some thunder can't be ruled out as
the day progresses and saturation and elevated instability
develop. As the cold front starts to move into the Delta during
the afternoon, temperatures should begin to drop and gusty north
winds should develop. /NF/

Friday night through the weekend: A strong cold front will push
across the region Friday evening bringing considerable shower
activity and a few embedded storms early in the night. While
rather strong deep layer shear will be in place, the 12Z HREF
suggests instability will be rather weak ahead of the front. Thus
we'll continue to keep any mention of severe out of the forecast.
If instability overachieves, it's possible we could have a storm
or two that produces marginally severe hail across the Pine Belt
or I-59 corridor.

As colder air pours into the area, a potent mid level shortwave
will swing into the Mid South. This along with a developing
surface cyclone along the departing front will promote continuing
postfrontal precipitation in a window late Friday evening into the
early morning hours Saturday. As thermal profiles continue to
cool, a mix or change over to wintry precipitation is expected,
especially north of I-20, with the duration of frozen precip
longer with greater northward extent. Initially, sleet may be the
predominant p- type which could cut into any accumulation amounts,
but then a transition to snow is expected before precip ends.
Guidance has trended up slightly with potential accumulation
amounts, with high res guidance hinting at the main axis extending
southwestward into portions of north central and northeast
Mississippi. SREF mean snow totals also some support for higher
totals, with both of the most recent runs trending notably upward.
Antecedent warm ground temperatures will serve as a limiting
factor for accumulations, but brief periods of higher rates could
overcome this. And given the low threshold for a winter weather
advisory of any travel impacts, we have opted to post an advisory
for areas from around Greenwood eastward through the Golden
Triangle mainly for the overnight period. The primary concern will
be accumulations on bridges and overpasses, which will be able to
cool off more quickly than other surfaces. All precipitation is
expected to end before daybreak Saturday morning.

Additionally, the tightening pressure gradient along the front
will result in strong wind gusts Friday night into Saturday. A
wind advisory may eventually be needed for this period. With temps
falling to near or below freezing, wind chills will fall well
into the 20s and potentially the upper teens by Saturday morning.
Strong cold advection will persist throughout Saturday. Even with
clearing conditions through the day, temperatures will struggle to
reach the lower 40s.

By Saturday night, winds will begin to weaken significantly as a
surface ridge builds over the area. This along with mostly clear
conditions will set the stage for a hard freeze with lows in the
20s areawide and readings in the upper teens not out of the
question in a few of the traditionally colder spots. The one
upside is that lighter winds will mean wind chills will be less of
an issue. After a frigid start, with flow shifting back around to
the south, we should warm up quickly back to near normal on
Sunday.

Next week: As another shortwave trough, which may become cut off
in the mid levels, advances across the Deep South early next week,
it will bring the next storm system to the area. This will bring
rain chances back late Monday through Tuesday. With lower 60s
dewpoints and at least weak instability returning ahead of the
system, thunderstorms will be possible especially on Tuesday.
There will not be an appreciable airmass change behind this
system, with seasonably warm conditions expected through the
middle of next week. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       40  76  31  43 /   4  32  82   1
Meridian      41  77  32  44 /   2  30  87   1
Vicksburg     40  73  31  45 /   3  32  75   0
Hattiesburg   45  77  36  47 /  16  41  89   1
Natchez       42  73  32  46 /   8  43  76   1
Greenville    38  69  30  41 /   2  33  72   0
Greenwood     39  72  30  39 /   2  27  78   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Winter Weather Advisory from 10 PM Friday to 6 AM CST Saturday
     for MSZ025>033-038-039.

LA...None.
AR...None.

&&
Hazardous weather outlook, Mar 10, 2:44 PM CST, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
244 PM CST Thu Mar 10 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
112045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
244 PM CST Thu Mar 10 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central and south Mississippi.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

A light freeze is possible early Saturday morning across much of
the area as a strong cold front moves through the area. However,
a significant freeze is expected late Saturday night into Sunday
morning as temperatures fall into the 20s areawide. In addition,
wind chills in the upper teens and lower 20s are possible,
especially on Saturday morning. Significant damage to unprotected
vegetation is expected.

(https://www.weather.gov/images/jan/graphicast/1.png)

Light snow accumulation of up to one inch is possible across
northern portions of Central Mississippi Friday night into early
Saturday morning. Bridges may be snow covered and slick.

(http://www.weather.gov/images/jan/graphicast/2.png)

Strong northerly winds, sustained between 20 and 25 mph with
gusts between 30 to 40 mph, are expected across the entire
area Friday night into Saturday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

DL

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 3:31 AM CSTFreeze WarningJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more29 hr
Mar 11, 3:31 AM CSTWind AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more24 hr

Nearby

Freeze Warnings in Mississippi, 2022Freeze Warnings in Louisiana, 2022Freeze Warnings in Arkansas, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.